Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS North Platte, NE

April 23, 2008Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 23, 2008, 5:06 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 5:06 PM CDT (22:06 UTC)
Expired
Apr 23, 2008, 5:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 139 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:15 PM CDTHAIL 1.759 S Curtis, NE
Apr 23, 5:15 PM CDTHAIL 23 Nne Curtis, NEHAIL BROKE THE OUTSIDE PANE OF A DOUBLE PANE WINDOW
Apr 23, 5:19 PM CDTHAIL 0.882 S Curtis, NE
Apr 23, 5:25 PM CDTHAIL 0.8812 E Wellfleet, NE
Apr 23, 5:30 PM CDTHAIL 1.52 N Curtis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232207
SVRLBF
NEC063-111-232245-
/O.NEW.KLBF.SV.W.0002.080423T2206Z-080423T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CURTIS...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF STOCKVILLE...OR 15 MILES
  SOUTH OF CURTIS...AND MOVING NORTH AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKVILLE BY 515 PM CDT...
  CURTIS BY 520 PM CDT...
  7 MILES EAST OF MAYWOOD BY 525 PM CDT...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA AND
  MOOREFIELD BY 530 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4094 10061 4095 10030 4035 10040 4037 10063
TIME...MOT...LOC 2206Z 186DEG 37KT 4046 10050

$$

KECK
2 follow-up statements
000 
WWUS53 KLBF 232225
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT WED APR 23 2008

NEC063-111-232245-
/O.CON.KLBF.SV.W.0002.000000T0000Z-080423T2245Z/
LINCOLN NE-FRONTIER NE-
521 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CURTIS...MOVING NORTH AT 43 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOOREFIELD AND HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT
  AREA BY 530 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

AT 515 PM CDT...HAIL UP TO QUARTER SIZE WAS REPORTED 9 MILES SOUTH 
OF CURTIS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4094 10061 4095 10030 4035 10040 4037 10063
TIME...MOT...LOC 2221Z 186DEG 37KT 4061 10048

$$

KECK
000 
WWUS53 KLBF 232239
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT WED APR 23 2008

NEC063-232249-
/O.CAN.KLBF.SV.W.0002.000000T0000Z-080423T2245Z/
FRONTIER NE-
539 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRONTIER COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4080 10061 4081 10062 4094 10061 4095 10030
      4070 10035 4071 10061
TIME...MOT...LOC 2239Z 190DEG 39KT 4080 10044

$$

NEC111-232245-
/O.CON.KLBF.SV.W.0002.000000T0000Z-080423T2245Z/
LINCOLN NE-
539 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT
AREA...OR 11 MILES NORTH OF CURTIS...MOVING NORTH AT 44 MPH.

AT 525 PM CDT...HAIL UP TO NICKEL SIZE WAS REPORTED 11 MILES EAST OF 
WELLFLEET WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4080 10061 4081 10062 4094 10061 4095 10030
      4070 10035 4071 10061
TIME...MOT...LOC 2239Z 190DEG 39KT 4080 10044

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 23, 2:35 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED APR 23 2008

.SYNOPSIS...
    AT 18Z...SURFACE ANALYSIS SHOWED A FRONT ACROSS THE NORTHERN
PLAINS FROM NORTHEAST SOUTH DAKOTA...ACROSS NORTHWEST NEBRASKA...TO
A LOW CENTERED IN SOUTH CENTRAL WYOMING. THE SURFACE FRONT THEN
STRETCHED ACROSS UTAH TO ANOTHER LOW CENTERED IN SOUTHERN NEVADA.
THE SURFACE DRY LINE WAS INDICATED ACROSS EASTERN COLORADO AND
EASTERN NEW MEXICO...AND THERE WAS A FINGER OF 50 PLUS DEWPOINTS
PUSHING INTO WESTERN NEBRASKA. IN THE UPPER LEVELS...THE 6.7 MICRON
WATER VAPOR IMAGERY SHOWED A WELL DEVELOPED WAVE WITH THE CREST OR
CUSP NEAR THE WYOMING-UTAH-IDAHO TRIPLE POINT. ANOTHER MATURE VORTEX
COULD BE SEEN ALONG THE PACIFIC COAST NEAR THE COLUMBIA RIVER
OUTLET. LOOKING AT SATELLITE DERIVED IMAGERY...THERE WAS A MOIST
PLUME OF PRECIPITABLE WATER EXTENDING ACROSS WESTERN NEBRASKA WITH
THE AXIS APPROXIMATELY ALONG A VALENTINE-NORTH PLATTE LINE. THOUGH
CLOUDINESS MAY BE AFFECTING THE ACCURACY...A LOOK BACK A FEW FRAMES
WOULD INDICATE THAT THE VALUES ARE APPROACHING 25MM.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
    CURRENT INDICATIONS ARE THAT CONVECTION MAY BE ONGOING BY EARLY
THIS EVENING. LOW LEVEL CONVERGENCE ALONG THE DRY LINE WILL WORK ITS
WAY INTO THE WESTERN NEBRASKA BY 00Z...AND A PLUME OF PRECIPITABLE
WATER 0.75-1.00 INCH WILL PUSH INTO CENTRAL AND NORTH CENTRAL
NEBRASKA. CONVECTIVE POTENTIAL IN THE PANHANDLE WILL PROBABLY BE
1500-2500J/KG. SO THERE IS POTENTIAL FOR AT LEAST ISOLATED SEVERE
THUNDERSTORM POTENTIAL...AND LOW LEVEL SHEAR PROFILES MAY FAVOR
SUPERCELLS. AT THIS TIME...IT APPEARS THAT THE MAIN THREAT IS
DAMAGING WIND AND LARGE HAIL. HOWEVER...THE EASTWARD PROPAGATION OF
THE STORMS WILL PROBABLY BE LIMITED TO ABOUT A VALENTINE-NORTH
PLATTE LINE (U.S. HIGHWAY 83) WHERE THE STRONG INSTABILITY AND SHEAR
FALLS OFF. WITH THE TYPICAL NOCTURNAL WEAKENING AND RETREAT OF THE
DRY LINE...STORMS SHOULD SUBSIDE BY ABOUT 06Z.
    ON THURSDAY...A SURFACE FRONT WILL SLIP THROUGH NEBRASKA AND
BECOME QUASI-STATIONARY ACROSS NORTHERN KANSAS. WITH A LOW PRESSURE
SYSTEM DEVELOPING OVER SOUTHEAST COLORADO...WARM...MOIST AND
UNSTABLE AIR WILL BE LIFTED OVER THE FRONTAL SURFACE. THIS IS LIKELY
TO RESULT IN THE DEVELOPMENT OF A CONVECTIVE SYSTEM THURSDAY
EVENING. LOW LEVEL SHEAR ALONG THE BOUNDARY WILL RESULT IN SOME
POTENTIAL FOR SUPER CELL DEVELOPMENT AT LEAST INITIALLY. ALTHOUGH
THE TORNADO POTENTIAL MAY BE A LITTLE HIGHER THAN IT IS TODAY...
THERE IS CONSIDERABLE UNCERTAINTY IN THIS REGARD. THEREFORE...WE
WILL HOLD OFF ON HYPING THE TORNADO POTENTIAL UNTIL LATER FORECAST
CYCLES WHEN THE PREDICTABILITY IMPROVES. BESIDES THE SEVERE
POTENTIAL...THERE IS THE POSSIBILITY OF HEAVY RAIN OVER CENTRAL
NEBRASKA. AFTER 06Z...COOLER AND DRIER AIR POURS IN AND RAIN WILL
TAPER OFF OVER ALL BUT THE EXTREME NORTHEAST.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
    MODELS IN SOMEWHAT BETTER AGREEMENT IN THE EXTENDED PERIOD
TODAY. BOTH THE GFS AND ECMWF BRING A SHORTWAVE TROUGH THROUGH THE
CENTRAL PLAINS ON SATURDAY. SO WITH THE PASSAGE OF THIS
TROUGH...LOOK FOR AN INCREASE IN CLOUD COVER ALONG WITH A FEW RAIN
SHOWERS. LOOKS AS IF MOISTURE WILL BE LIMITED WITH THE WEEKEND
SYSTEM IN THE WAKE OF THE THURSDAY/FRIDAY SYSTEM...AS A COLD FRONT
WILL HAVE WASHED MUCH OF THE LOW LEVEL MOISTURE OUT OF OUR AREA.
    BY MONDAY AND TUESDAY...SOME WEAK RIDGING TRIES TO BUILD INTO
THE AREA AHEAD OF THE NEXT TROUGH DIGGING INTO THE PACIFIC
NORTHWEST.  WILL HAVE TO WATCH THE NEXT TROUGH AS IT DIGS TO OUR
WEST...AS THUNDERSTORMS OR AT LEAST SHOWERS MAY NEED TO BE ADDED TO
THE TUESDAY/WEDNESDAY TIME FRAME.
&&

.AVIATION...
    SATELLITE SHOWS AN AREA OF MVFR CEILING INTO SOUTHWEST NEBRASKA
THAT WILL EXTEND NORTHWARD TONIGHT. MVFR CONDITIONS WILL BECOME MORE
WIDESPREAD BEYOND 03Z AS CONVECTION IS EXPECTED TO DEVELOP WEST OF
HIGHWAY 61 THIS EVENING WITH STORMS MOVING NORTHEAST THAT WOULD
INCLUDE SCATTERED THUNDERSTORMS NEAR THE LBF TERMINAL FROM 21Z-03Z
AND THE VTN TERMINAL FROM 23Z TO 07Z. THURSDAY CEILINGS WILL LIFT
AFTER 15Z TO VFR CONDITIONS AS THE FRONTAL BOUNDARY MOVES EAST.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/TAYLOR/KECK
Hazardous weather outlook, Apr 23, 3:14 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT WED APR 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-241000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
314 PM CDT WED APR 23 2008 /214 PM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

UNTIL 10 PM CDT...A TORNADO WATCH IS IN EFFECT FOR AREAS WEST OF
HIGHWAY 83. AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST THIS
EVENING WITH THE POTENTIAL FOR STORMS TO DEVELOP OVER THE NEBRASKA
PANHANDLE WITH A FEW STORM LIKELY BECOMING SEVERE WHILE MOVING
NORTHEAST INTO WESTERN NEBRASKA. THE PRIMARY THREAT IS LARGE HAIL ALTHOUGH
SUFFICIENT WIND SHEAR EXISTS FOR ROTATION INCREASING THE POTENTIAL
ISOLATED TORNADIC STORMS. OVERNIGHT THE FRONT WILL MOVE SOUTHEAST
WITH THE ASSOCIATED DRYLINE TO EXTEND SOUTH THROUGH WESTERN
NEBRASKA BY DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS
THE FRONTAL SYSTEM AND ASSOCIATED BOUNDARIES MOVE EAST ACROSS
NEBRASKA. THE GREATEST RISK FOR SEVERE STORMS WILL BE EAST OF A
LINE FROM MOOREFIELD IN FRONTIER COUNTY TO SARGENT IN CUSTER
COUNTY WITH ADDITIONAL SEVERE THUNDERSTORM DEVELOP POSSIBLE IN
AREAS EAST OF HIGHWAY 61. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE INTO THURSDAY NIGHT HOWEVER...THE THREAT FOR SEVERE
STORMS WILL END BEYOND 4 PM ON THURSDAY AS THE FRONTAL SYSTEM
PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Apr 23, 5:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             9 S ARNOLD              41.29N 100.19W
04/23/2008  E1.00 INCH       CUSTER             NE   PUBLIC

&&

HENDERSON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:35 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan55 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningLBFCuster, Logan63 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln33 min
Apr 23, 5:39 PM CDTSevere Thunderstorm WarningLBFCuster66 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown30 min
Apr 23, 5:46 PM CDTTornado WarningLBFCuster29 min
Apr 23, 5:49 PM CDTSevere Thunderstorm WarningLBFLincoln32 min
Apr 23, 6:10 PM CDTSevere Thunderstorm WarningLBFBrown65 min
Apr 23, 6:28 PM CDTTornado WarningLBFBlaine, Custer32 min
Apr 23, 6:33 PM CDTSevere Thunderstorm WarningLBFCuster, Loup, Rock41 min
Apr 23, 6:47 PM CDTSevere Thunderstorm WarningLBFChase, Perkins43 min
Apr 23, 6:51 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup54 min
Apr 23, 6:51 PM CDTSevere Thunderstorm WarningLBFBrown24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.